FR | EN

Research. Dissemination. Advocacy. Community.

Substance use: Learning to Save a Life

April 20, 2021

Incidences of substance overdose have been increasing since the onset of the COVID-19 pandemic. The Saskatchewan Coroners Service Drug Toxicity report states that there have been a total of 439 confirmed or suspected drug toxicity deaths in Saskatchewan from January 1, 2020 – April 6, 2021*. One reason for this increase is the influx of dangerous ‘batches’ of street drugs and decrease in harm reduction services available. Advocates in Saskatoon are warning people who use drugs about one dangerous batch of drugs that appears to be pink crystal meth, but has been heavily laced with Fentanyl. One of the overdoses that took place connected to this batch of drugs occurred on April 14, when an individual visited the supervised consumption site at Prairie Harm Reduction (PHR) to use what they believed was crystal meth. This resulted in a painstaking effort to save a life, where staff administered chest compressions, oxygen, and 27 doses of Naloxone. 

If you are a caregiver, service provider, friend, or family member of someone who uses substances, you are eligible for training and a take home Naloxone kit from many health authorities across Canada, including the Saskatchewan Health Authority and corresponding pharmacies. For more information on harm reduction strategies during COVID-19, please visit our resource: Harm Reduction Strategies

Signs of an overdose

  • Individual is not moving;
  • Not breathing or breathing slow;
  • Has blue lips and/or nails; 
  • Making choking, gurgling, or snoring sounds;
  • Has cold and/or clammy skin;
  • Has pinpoint (tiny) pupils. 

SAVE ME Protocol to Respond to an Overdose: 

  • STIMULATE: Shake; yell name; pinch; apply pressure. If there is no response, call 911 immediately. 
  • AIRWAY: Open and check the mouth, tilting the head back. 
  • VENTILATE: Breathe 1 rescue breath every 5 seconds.
  • EVALUATE: Consistently check for breathing and heartbeat. 
  • MEDICATION: Administer Naloxone. 
  • EVALUATE AND SUPPORT: Administer Naloxone every 3-5 minutes if there is still no response after the first dose. 

            *287 confirmed drug toxicity deaths from January 1, 2020 – April 6, 2021; 152 suspected drug toxicity deaths from January 1, 2020 – April 6, 2021.

            Back to Covid-19 News

            Want to stay up to date? Register for alerts!

            For information with regards to possible partnership, research collaboration, and/or sponsorship opportunities, please contact us:
            Nathalie Reid, PhD
            Director
            Phone: 306-585-4543
            CTRC, University of Regina
            Phone: 306-585-4723; Email: CTRC@uregina.ca